Texas, 2023Damaging Winds in Texas, August 27, 2023
August 27, 2023 · NWS LCH · 2 events in 2 counties and zones
A weak cold front drifted into the region from the north during a heat wave. Ahead of the boundary isolated thunderstorms developed with two becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front drifted into the region from the north during a heat wave. Ahead of the boundary isolated thunderstorms developed with two becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 27, 11:35 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 11:35 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1235 PM CDT Sun Aug 27 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday night)
Issued at 326 AM CDT Sun Aug 27 2023
Today's forecast is a bit of an oxymoron. The incredibly
persistent upper level ridging will continue to slowly retrograde
to the west losing it's stranglehold on the area, but will still
have enough of an influence to drive afternoon highs back to near
all time record highs as boundary layer mixing drives some lower
dewpoints down to the surface. On the other side of the coin, the
ridge doesn't look strong enough to prevent the development of
scattered afternoon convection especially during the late
afternoon and evening as better upper level moisture begins to
work into the region. With temperatures sitting at values that can
adequately be described as "stupid hot," convective initiation is
likely to be quite explosive and, as a result, will likely
include copious lightning. As the previous few days have
illustrated, this will almost certainly lead to additional
wildfire initiation across the region despite increased
precipitation. In addition to the lightning threat, outflow
boundaries from these storms will have the potential to produce
wind gusts of 30-40 MPH. Should these boundaries pass through
ongoing wildfires, additional flare ups and rapid changes in
fire propagation and direction could occur. Away from storms,
northwesterly gradient winds will be a bit higher this afternoon
than we've seen over the last few days which will also favor
wildfire expansion.
The upper ridge will continue to retreat to the west overnight as
a trof digs south toward the gulf coast. The more favorable upper
level environment will likely maintain at least scattered
convection into the late evening and isolated storms overnight
into Monday morning. A surface boundary will approach and push
through the area Monday afternoon into Monday evening accompanied
by scattered to widespread thunderstorms. Similar to today, these
storms will likely produce frequent lightning and will be capable
of producing damaging winds. SPC has highlighted the area in a
marginal risk for severe weather Monday primarily for the threat
of damaging winds. The rainfall will be beneficial, but the
combination of lightning and erratic winds will exacerbate ongoing
wildfires.
The frontal boundary will stall offshore Monday night with the
majority of convection following suit although isolated storms may
still develop inland through the night. The proximity of the
boundary just offshore will allow for scattered convection to
redevelop Tuesday afternoon with the highest PoPs closer to the
coast and offshore. Highs behind the front Tuesday will be
approximately 10 degrees cooler, but that still leaves the region
in the mid 90s. Dewpoints will fall into the lower 60s to perhaps
upper 50s Tuesday night especially across parts of central
Louisiana which will be noticeable.
Meanwhile, what will be tropical storm or perhaps even hurricane
Idalia, will be moving across the eastern Gulf of Mexico Tuesday.
Based on the model consensus and NHC forecast track, the cyclone
will be close enough to the region to tighten the pressure
gradient late Tuesday resulting in breezy northerly winds.
Jones
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 326 AM CDT Sun Aug 27 2023
As the long term period gets underway, what is likely to be
Hurricane Idalia (currently TD 10) should be approaching the coast
of FL near Apalachee Bay. This system will enhance northerly winds
over the area, and continue advection of drier air in the wake of a
front earlier in the week. Dewpoints are expected to fall into the
middle 50s during the day Wednesday across interior SE TX and W LA.
The combination of hot temperatures (with highs reaching the mid to
upper 90s) and lower dewpoints will yield minimum afternoon RH
values less than 30 percent. With winds potentially gusting to 20 to
25 MPH across the area, fire weather concerns will certainly be
heightened. Despite the potential for rain during the short term
period, showers are not expected to be widespread enough nor amounts
significant enough to impact fuel receptiveness, and the potential
for critical fire weather conditions will be in place across
portions of the area.
The frontal boundary will still be in place across the NW Gulf of
Mexico, and its proximity will provide sufficient lift to support
some low PoPs across the Acadiana region Wednesday and Thursday.
Otherwise, dry conditions are anticipated across the area, with high
temperatures reaching the upper 90s to around 100 degrees by
Thursday afternoon. Apparent temperatures both Wednesday and
Thursday afternoon are expected to remain below Advisory criteria.
Fire weather concerns will likely extend into Thursday as minimum RH
values again fall to less than 30 percent, although winds are not
expected to be gusty.
By the end of the week, global models continue to advertise an
elongated trough over the area becoming separated in the wake of the
tropical system, and cutting off over the TX coast. This feature is
forecast to slowly meander west into TX through the weekend while
ridging begins to build back across the central US. Southerly flow
on the eastern side of this low will tap deeper tropical moisture,
and should bring about slightly better rain chances to the area from
Friday into the weekend.
24
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Aug 27 2023
Smoke has continued to present itself in the MTRs for northern
terminals however we have remained above VFR. As winds begin to
organize out of the north through the day, we will see smoke present
itself in the MTRs of terminals across the area and remain VFR.
Showers and thunderstorms will begin to pick up going into the
afternoon hours. Confidence in exact location and coverage is not
quite as high, hence VCTS is in place at all TAF sites. Storm
activity will taper but not completely come to an end overnight for
the southern terminals. Isolated to scattered activity to persist
along the coast through the rest of the period.
Stigger/87
&&
.MARINE...
Issued at 326 AM CDT Sun Aug 27 2023
Offshore winds will prevail Sunday into Monday. Daily isolated to
scattered showers and thunderstorms can be expected. A weak
frontal boundary is expected to sag southward across the coastal
waters Tuesday maintaining offshore flow. Potential tropical
development in the eastern Gulf of Mexico by the middle of next
week could result in strong offshore winds and significant
increases in wave heights.
&&
.FIRE WEATHER...
Issued at 326 AM CDT Sun Aug 27 2023
Scattered thunderstorms this afternoon will be capable of frequent
lightning that could lead to additional wildfire initiation.
In addition, outflow boundaries from these storms will have the
potential to produce rapid wind direction changes and locally strong
wind gusts in excess of 30 MPH. These winds could result in explosive
fire growth and rapid and unexpected changes in direction.
Widespread thunderstorms are expected to develop Monday afternoon into
Monday night in association with a passing frontal boundary. These
storms will also be capable of frequent lightning and strong, gusty winds.
Scattered thunderstorms are expected again Tuesday afternoon.
Much drier air will filter into the region Tuesday evening into Wednesday.
Based on the National Hurricane Center's forecast track, the
movement of what will be tropical storm, or perhaps, hurricane
Idalia through the eastern Gulf of Mexico will tighten the
pressure gradient across the region resulting in breezy and gusty
northerly Winds of 15-20 MPH gusting to 25-35 MPH. This
combination will have the potential to exacerbate ongoing
wildfires across the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 73 95 72 94 / 60 50 40 30
LCH 78 98 75 94 / 50 60 60 40
LFT 79 100 76 95 / 40 70 50 50
BPT 78 101 75 98 / 40 60 60 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning until 8 PM CDT this evening for
LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-
252>254.
Red Flag Warning until 8 PM CDT this evening for LAZ027>033-044-
045-055-073-074-141>143-152>154-241>243.
TX...Excessive Heat Warning until 8 PM CDT this evening for TXZ180-
201-259>262-515-516-615-616.
Red Flag Warning until 8 PM CDT this evening for TXZ180-201-
259>262-515-516-615-616.
GM...None.
&&
SHORT TERM...66
LONG TERM....24
AVIATION...87Hazardous weather outlook, Aug 27, 5:53 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
653 AM CDT Sun Aug 27 2023
LAZ030>033-044-045-055-073-074-141>143-152>154-241>243-TXZ201-261-
262-515-516-615-616-281200-
Beauregard-Allen-Evangeline-St. Landry-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Upper Vermilion-
Upper Iberia-Upper St. Mary-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Hardin-Southern Jasper-
Southern Newton-Upper Jefferson-Northern Orange-Lower Jefferson-
Southern Orange-
653 AM CDT Sun Aug 27 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.
.DAY ONE...Today and tonight.
Near record high temperatures and dangerous fire conditions are
expected again today. Precautions should continue to prevent heat
related illness including wearing light, loose fitting clothing,
limiting outdoor exposure during the afternoons, staying well
hydrated, having access to air conditioned environments and knowing
the symptoms of heat illness.
Scattered thunderstorms will develop this afternoon into tonight.
Some of these storms will be capable of producing damaging winds in
excess of 60 MPH as well as frequent lightning.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Temperatures in the upper 90s to near 100 and heat indices in the
108-111 range will occur again Monday. Heat Advisories likely be
needed. Precautions should continue to prevent heat related illness
including wearing light, loose fitting clothing, limiting outdoor
exposure during the afternoons, staying well hydrated, having access
to air conditioned environments and knowing the symptoms of heat
illness.
Widespread thunderstorms are expected Monday with the passage of a
weak frontal boundary. Some storms will be capable of producing
damaging winds in excess of 60 MPH along with frequent lightning.
Some of these storms will linger into Tuesday especially near the
coast.
Breezy and gusty winds will develop Wednesday as the pressure
gradient tightens across the region in response to a tropical cyclone
in the eastern Gulf of Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LAZ252>254-281200-
Lower Vermilion-Lower Iberia-Lower St. Mary-
653 AM CDT Sun Aug 27 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...
This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.
.DAY ONE...Today and tonight.
Near record high temperatures and dangerous fire conditions are
expected again today. Precautions should continue to prevent heat
related illness including wearing light, loose fitting clothing,
limiting outdoor exposure during the afternoons, staying well
hydrated, having access to air conditioned environments and knowing
the symptoms of heat illness.
Scattered thunderstorms will develop this afternoon into tonight.
Some of these storms will be capable of producing damaging winds in
excess of 60 MPH as well as frequent lightning.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Temperatures in the upper 90s to near 100 and heat indices in the
108-111 range will occur again Monday. Heat Advisories likely be
needed. Precautions should continue to prevent heat related illness
including wearing light, loose fitting clothing, limiting outdoor
exposure during the afternoons, staying well hydrated, having access
to air conditioned environments and knowing the symptoms of heat
illness.
Widespread thunderstorms are expected Monday with the passage of a
weak frontal boundary. Some storms will be capable of producing
damaging winds in excess of 60 MPH along with frequent lightning.
Some of these storms will linger into Tuesday especially near the
coast.
Breezy and gusty winds will develop Wednesday as the pressure
gradient tightens across the region in response to a tropical cyclone
in the eastern Gulf of Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-436-450-452-455-470-472-475-281200-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
653 AM CDT Sun Aug 27 2023
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and tonight.
Scattered thunderstorms will develop this afternoon into tonight.
Some of these storms will be capable of producing damaging winds in
excess of 60 MPH as well as frequent lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread thunderstorms are expected across the coastal waters Monday
and Tuesday with the passage of a weak frontal boundary. Some storms
will be capable of producing damaging winds in excess of 60 MPH
along with frequent lightning.
Breezy and gusty offshore winds and elevated seas will develop
Wednesday as the pressure gradient tightens across the region in
response to a tropical cyclone in the eastern Gulf of Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LAZ027>029-TXZ180-259-260-281200-
Vernon-Rapides-Avoyelles-Tyler-Northern Jasper-Northern Newton-
653 AM CDT Sun Aug 27 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for central Louisiana, west
central Louisiana and southeast Texas.
.DAY ONE...Today and tonight.
Near record high temperatures and dangerous fire conditions are
expected again today. Precautions should continue to prevent heat
related illness including wearing light, loose fitting clothing,
limiting outdoor exposure during the afternoons, staying well
hydrated, having access to air conditioned environments and knowing
the symptoms of heat illness.
Scattered thunderstorms will develop this afternoon into tonight.
Some of these storms will be capable of producing damaging winds in
excess of 60 MPH as well as frequent lightning.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Red Flag Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Temperatures in the upper 90s to near 100 and heat indices in the
108-111 range will occur again Monday. Heat Advisories likely be
needed. Precautions should continue to prevent heat related illness
including wearing light, loose fitting clothing, limiting outdoor
exposure during the afternoons, staying well hydrated, having access
to air conditioned environments and knowing the symptoms of heat
illness.
Widespread thunderstorms are expected Monday with the passage of a
weak frontal boundary. Some storms will be capable of producing
damaging winds in excess of 60 MPH along with frequent lightning.
Some of these storms will linger into Tuesday especially near the
coast.
Breezy and gusty winds will develop Wednesday as the pressure
gradient tightens across the region in response to a tropical cyclone
in the eastern Gulf of Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Tyler
- When
- August 27, 2:30 PM CST
- Where
- Tyler County, 0.91 mi NW of Woodville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.780, -94.430
A downburst downed numerous trees in Woodville. Two homes were downed by these trees.
Thunderstorm Wind, Jefferson
- When
- August 27, 5:16 PM CST
- Where
- Jefferson County, 1.83 mi NW of Guffey
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 30.050, -94.100
A wind gust of 68 MPH was recorded at the Pietzsch-Macarthur School by a KFDM mesonet. A building was also damaged at Gladys City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, August 27, 20231 death · $10,000 · 3 events
- Flash Flooding and Heavy Rain in Virginia, August 27 to 28, 2023$100,000 · 10 events
- Damaging Winds in North Carolina, August 27, 2023$60,000 · 50 kt wind · 5 events
- Excessive Heat in Louisiana, August 27, 202336 events
- Flash Flood and Damaging Wind in North Carolina, August 27, 2023$25,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, August 27, 2023$19,000 · 74 kt wind · 6 events
- Excessive Heat in Mississippi, August 27, 202311 events
- Damaging Winds in Louisiana, August 27, 202352 kt wind · 6 events
- Damaging Winds in Georgia, August 27, 2023$3,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, August 27, 2023$4,000 · 1.75 in hail · 5 events
- Hail in Colorado, August 27, 20231.25 in hail · 4 events
- Hail and Damaging Wind in Idaho, August 27, 20231 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133354, 1133356.